Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 328, NWS Atlanta, GA

July 13, 2003Bibb County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 13, 2003, 1:45 PM EDT for Bibb County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 1:45 PM EDT (17:45 UTC)
Expired
Jul 13, 2003, 2:15 PM EDT
In force
30 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Bibb County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1654 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

091 
WUUS52 KFFC 131745
SVRATL
GAC021-131815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
145 PM EDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BIBB COUNTY IN CENTRAL GEORGIA

* UNTIL 215 PM EDT

* AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MACON...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...MACON...
  LIZELLA AND PAYNE.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED 
IN THE WARNED AREA.

THIS STORM CONTAINS VERY HEAVY RAIN. EXPECT 1 TO 2 INCHES OF RAIN IN
LESS THAN AN HOUR. THIS CAN CAUSE BRIEF FLOODING OF ROADS.

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES OR
ELECTRICAL APPLIANCES.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3269 8362 3276 8378 3284 8387 3293 8369
          3288 8357 3282 8347

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 5:45 AM EDT, 8 hours earlier.

Area forecast discussion, Jul 13, 5:45 AM EDT, 8 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
545 AM EDT SUN JUL 13 2003

UPPER TROUGH LOOKS TO HOLD OVER EASTERN U.S. THROUGH SHORT TERM
PERIOD...BUT BEGINS TO SHIFT EAST TUESDAY AS UPPER RIDGE BUILDS IN
FROM THE WEST. FRONTAL BOUNDARY MEANDERING ACROSS TENNESSEE VALLEY
PROGGED TO DRIFT SOUTHWARD TODAY...NEARING GEORGIA-TENNESSEE BORDER
TOWARD THE END OF THE DAY. SCATTERED TSTORMS (SOME PRODUCING VERY
HEAVY RAIN) CURRENTLY OVER NORTH GEORGIA EARLY THIS MORNING SHOWING
NO SIGNS OF DYING AND LOOK FOR GOOD DEVELOPMENT OVER REST OF COUNTY
WARNING THIS AFTERNOON. PLAN TO USE GOOD CHANCE POPS ALL AREAS TODAY
INTO THIS EVENING... THEN CUTTING POPS BACK TO 30 PERCENT AFTER
MIDNIGHT AS BOUNDARY BEGINS TO DRIFT BACK TO THE NORTH. CURRENT
FORECAST TREND WITH CHANCE OF SHOWERS/TSTORMS MONDAY THROUGH FRIDAY
STILL LOOK OKAY...BUT LATEST AVIATION MODEL RUN HINTING AT SOME
DRIER AIR ADVECTING INTO NORTH SECTS AFTER TODAY...WITH BEST CHANCE
FOR PRECIP ACROSS CENTRAL SECTS.

PRELIMINARY POINT TEMPS/POPS...
KATL 86 69 85 69 / 50 50 40 30
KAHN 86 68 86 68 / 50 50 40 30
KGVL 85 67 84 68 / 50 50 40 30
KRMG 87 68 87 68 / 50 50 40 20
KCSG 89 72 89 69 / 50 50 40 30
KMCN 89 71 88 69 / 50 50 40 30

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

AVIATION DISCUSSION...
WILL KEEP ATL TAF VFR UNLESS EVIDENCE SAYS OTHERWISE. CONVECTION TO
THE N HAS HELD CEILINGS UP AND APPEARS THIS WILL CONTINUE THIS
MORNING. THIS CONVECTION MAY CAUSE PROBLEMS AT ATL AND THIS WILL
NEED TO BE WATCHED. CONVECTION EXPECTED LATER TODAY. SURFACE WINDS
LOOK TO GO TO THE EAST SIDE OF SOUTH LATE TODAY. BDL
Hazardous weather outlook, Jul 13, 6:00 AM EDT, 7 hours 45 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS POSSIBLE TODAY.

.SYNOPSIS...
A STATIONARY FRONT OVER TENNESSEE AND THE SOUTH APPALACHIANS WILL
DRIFT INTO NORTH GEORGIA THROUGH TONIGHT. A TROUGH OF LOW PRESSURE
ACROSS NORTH GEORGIA WILL WEAKEN TODAY.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS
AND LARGE HAIL. FREQUENT LIGHTNING AND HEAVY RAIN CAN ALSO BE
EXPECTED. THE BEST TIME FOR SEVERE WEATHER WILL BE THIS AFTERNOON
AND EVENING.

.DISCUSSION...
A MOIST AIRMASS WILL CONTINUE OVER THE AREA. CAPES OF 500 TO 1500
CAN BE EXPECTED...ALONG WITH LIFTED INDICES OF MINUS 2 TO MINUS 6.
ALSO...WEAK UPPER LEVEL ENERGY WILL MOVE ACROSS THE AREA AND DEEPEN
AN UPPER LEVEL TROUGH OF LOW PRESSURE. THIS WILL AID THUNDERSTORM
DEVELOPMENT.

.FOR SPOTTERS...
SPOTTERS SHOULD REMAIN ALERT IN CASE ACTIVATION IS NEEDED.

.OTHER HAZARDS...
HEAVY RAIN AND SOME FLOODING MAY ALSO OCCUR.

.DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

BDL

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:46 PM EDTSevere Thunderstorm WarningFFCMeriwether29 min
Jul 12, 10:15 PM EDTSevere Thunderstorm WarningFFCMeriwether30 min
Jul 12, 11:27 PM EDTSevere Thunderstorm WarningFFCBartow33 min
Jul 13, 12:10 AM EDTSevere Thunderstorm WarningFFCBartow20 min
Jul 13, 1:47 AM EDTSevere Thunderstorm WarningFFCFloyd, Polk28 min
Jul 13, 2:02 AM EDTSevere Thunderstorm WarningFFCPaulding28 min
Jul 13, 2:29 AM EDTSevere Thunderstorm WarningFFCPaulding31 min
Jul 13, 2:45 AM EDTFlash Flood WarningFFCPaulding2 hr
Jul 13, 3:03 AM EDTFlash Flood WarningFFCGordon117 min
Jul 13, 3:51 AM EDTFlash Flood WarningFFCFloyd114 min
Jul 13, 4:25 AM EDTFlash Flood WarningFFCBartow3 hr
Jul 13, 5:09 AM EDTFlash Flood WarningFFCCherokee2 hr
Jul 13, 5:30 AM EDTFlash Flood WarningFFCPolk2 hr
Jul 13, 12:48 PM EDTSevere Thunderstorm WarningFFCLamar, Monroe27 min
Jul 13, 1:20 PM EDTSevere Thunderstorm WarningFFCBibb, Monroe25 min
Jul 13, 3:35 PM EDTSevere Thunderstorm WarningFFCHall40 min
Jul 13, 4:50 PM EDTFlash Flood WarningFFCMarion85 min
Jul 13, 5:17 PM EDTSevere Thunderstorm WarningFFCChattahoochee28 min
Jul 13, 6:00 PM EDTSevere Thunderstorm WarningFFCUnion30 min
Jul 13, 6:04 PM EDTFlash Flood WarningFFCChattahoochee, Muscogee86 min
Jul 13, 6:07 PM EDTSevere Thunderstorm WarningFFCMurray, Whitfield23 min
Jul 13, 6:11 PM EDTSevere Thunderstorm WarningFFCCoweta, Emanuel, Fulton34 min
Jul 13, 6:22 PM EDTSevere Thunderstorm WarningFFCCatoosa23 min
Jul 13, 6:39 PM EDTSevere Thunderstorm WarningFFCMurray, Whitfield36 min
Jul 13, 6:42 PM EDTSevere Thunderstorm WarningFFCEmanuel33 min
Jul 13, 6:50 PM EDTSevere Thunderstorm WarningFFCGilmer55 min
Jul 13, 6:54 PM EDTSevere Thunderstorm WarningFFCCatoosa36 min
Jul 13, 7:07 PM EDTFlash Flood WarningFFCCatoosa, Whitfield113 min
Jul 13, 7:10 PM EDTFlash Flood WarningFFCWebster2 hr
Jul 13, 7:10 PM EDTSevere Thunderstorm WarningFFCGordon, Pickens50 min
Jul 13, 7:16 PM EDTFlash Flood WarningFFCMurray119 min
Jul 13, 7:22 PM EDTFlash Flood WarningFFCGilmer113 min
Jul 13, 7:34 PM EDTTornado WarningFFCPickens26 min
Jul 13, 7:40 PM EDTSevere Thunderstorm WarningFFCBartow, Gordon35 min
Jul 13, 7:44 PM EDTSevere Thunderstorm WarningFFCCherokee46 min
Jul 13, 7:50 PM EDTFlash Flood WarningFFCBartow, Cherokee, Floyd, Gordon, Pickens115 min
Jul 13, 7:59 PM EDTFlash Flood WarningFFCEmanuel, Johnson106 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.